Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

If you have allergies you could be completely mental according to Medics

Posted Nov 19 2009 10:08pm





 Picture from http://learn.genetics.utah.edu/content/health/pharma/resources/


I'm really pissed off again. Yes my language has completely regressed, but saying "Oh I'm really feeling quite annoyed right now' doesn't cut it.
One of my pet peeves are people generalising and labelling patients, based purely on a few who have issues.
I have just finished reading a post from one of my favourite blogs. Normally its a giggle and fun to readand it was based on what some dude had written about his pseudo allergies,however again patients who have allergies to medications are being tagged as bonkers, as the commentor's wrote.

An ER nurse friend has a theory that anyone with more than 5 listed drug allergies should automatically be a psych diagnosis.


Not just cluster B...These people usually have dependent PD traits as well. They want everyone to feel sorry for them, i.e. "Look at poor little old me, nothing can fix me, etc."
But yeah, substance abuse and Borderlines are up there too.


8 allergies=potential psych diagnosis


 Trust us were Doctors said....
Also, I see a lot of these poly-"allergy" patients also afflicted with the "f" word - fibromyalgia. Which, as far as I'm concerned is an anxiety disorder/somatization disorder.


 Batty Nurse said
I talked to an anesthesiologist who had a theory that more than 3 drug allergies and there was a good possibility of mental illness.




It appears if you have 3 or more your almost bonkers or borderline, if you have five or more allergies to medicines then your are already in a padded cell.


My reply to this was....


Yeah the guy is having a piss take. However I get kind of pissed at the generalised attitude that people with more than three or five drug allergies are nut jobs.
An anaesthetist once said to me that if a patient has been exposed to multiple medications over the years they are more commonly going to start reacting to something.


Please clarify allergies in comparison to drug reactions?
I myself have only had a true allergy to two medications, Vancomycin (Not red man's syndrome)
and a anaphalactoid reaction to an opiate (swelling/red face/itching/breathing etc). Also another antibiotic causes me to bleed and bruise easily.


Reactions
I also cannot take maxalon (metacloprimide) or stemetil because of Dystonia.


Tramadol due to a seratonin type reaction after my G.P failed to tell me not to take it with an anti emetic in which it reacted.


Lastly while suffering from a bowel obstruction, after major surgery, I was given I.V haloperidol to stop the vomiting, for those that don't know it is used in low doses in palliative care, I had a reaction known as Akathisia http://en.wikipedia.org/wiki/Akathisia


Bloody nasty that reaction was, so there is another reaction. Damn there are at least six reactions/allergies, better sign me up for the nuthouse.


Or is there a clear difference between allergies and reactions, please clarify this before I run off and see a psychiatrist.:)


I think sometimes people refuse to see a bigger picture and pigeon hole people without thinking..........

 My fear in all of this is when Medical People don't take an allergy sufferer seriously and death occurs.

Not all people who have developed drug intolerances, or reactions are bonkers.
The nurses only ever ask about "allergies" at my Hospital, they are including in that reactions. Damn, so mine will show as more than five, I am damned, totally doomed for having reactions to medications. Shit balls fellow allergy sufferers, we should all give up now and sign some commital forms.

Funnily the last time in Hospital I had a localised reaction from my hand(I.V) to almost shoulder in redness, hives, burning and itching. I had to reassure my nurse that this does happen sometimes with certain drugs used in small veins, predominantly in my hand. No I wasn't going to die, I calmed her down as she was obviously very concerned.

I'm wondering, If this is purely a "psychosomatic issue" as some medical people have pointed out then why not just give the "allergic/reactive" drugs to all your patients who admit to an allergy and watch the fallout.

I have on occasion been given a drug that is clearly stated as a no no on my chart. Yes my body immediately reacted, I would then ask "what have you given me?" to be told, oh blah blah(that I have reaction to). Nice one, antihistamines and steroids later, one is not impressed.

Yes there are some winners out there who fake it, attention seek, after narcotics, but just remember, if a person is continually being exposed to drugs and medications which all have known side effects/adverse events allergies etc, then some people are bound to suffer at some stage from an allergy/reaction or two or five.

The world is so full of cynicism and disrespect. If you cannot show any compassion, empathy nor trust your patients how do you expect them to trust you in return?
Also if you have ever experienced a true drug reaction yourself, you would not want to repeat or be exposed to that medication again.

Sphere: Related Content
Post a comment
Write a comment:

Related Searches